Total amount: € 0,00
A Journal on Nuclear Medicine and Molecular Imaging
Affiliated to the and to the International Research Group of Immunoscintigraphy
Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index (SciSearch), Scopus
Impact Factor 2,413
Online ISSN 1827-1936
ENDOCRINOLOGY - II
Marcocci C., Bartalena L., Tanda M. L., Manetti L., Dell'Unto E., Mazzi B., Rocchi R., Barbesino G., Pinchera A.
From the Department of Endocrinology and Metabolism University of Pisa, Pisa, Italy
Graves’ ophthalmopathy is an autoimmune process initiated and maintained by antigen(s) shared by the thyroid and the orbit. A matter of argument concerns the choice of the method of treatment for Graves’ hyperthyroidism when clinically evident ophthalmopathy is present. Restoration of euthyroidism appears to be beneficial for ophthalmopathy. On the other hand the continuing disease activity associated with the recurrence of hyperthyroidism appears to adversely affect the course of ophthalmopathy. For these reasons it is our opinion that in patients with Graves’ hyperthyroidism and ophthalmopathy the permanent control of thyroid hyperfunction by ablation of thyroid tissue should be obtained by radioiodine therapy or thyroidectomy. The rationale for an ablative strategy is the following: i) permanent control of hyperthyroidism avoids exacerbations of eye disease associated with recurrence of hyperthyroidism; ii) hypothyroidism, which follows thyroid tissue ablation, should be regarded as a therapeutic end point rather than as an undesirable result; iii) ablation of thyroid tissue may result in the removal of both the thyroid-orbit cross-reacting antigen(s) and the major source of thyroid-autoreactive lymphocytes. The relationship between radioiodine therapy and the course of GO is a matter of controversy, and some authors have suggested that radioiodine administration may be associated with a worsening of preexisting ophthalmopathy. This was not observed when radioiodine treatment was associated with a 3-month oral course of prednisone. The development or progression of GO after radioiodine therapy might be due to the release of thyroid antigens following radiation injury and to subsequent exacerbations of autoimmune reactions directed towards antigens shared by the thyroid and the orbit. The view that radioiodine therapy may be associated with a progression of ophthalmopathy is not shared by some authors who claim that the apparent link between progression of ophthalmopathy and radioiodine therapy might simply be coincidental, reflecting the natural history of the disease. The radioiodine-associated exacerbation of eye disease might be used as an argument against the use of radioiodine therapy in patients with ophthalmopathy. We do not share this view, since the outword effects of radioiodine on eye disease can easily be prevented by concomitant administration of glucocorticoids. Glucocorticoid treatment should be limited, in our opinion, to patients with clinically evident eye disease and to those without ophthalmopathy but with other known risk factors, such as smoking.